NEOMYCIN vs. METRODINAZOLE for SIBO: Worried about otoxicity

Posted by adriggs @adriggs, May 2, 2022

I have read information explaining that the otoxicity (hearing damage, tinnitus, etc.) associated with this drug was found in the case of IV administration at high levels. I have read that oral Neomycin is not well absorbed (95% stays in the gut) and people as esteemed as Dr. Mark Pimentel (one of the top experts on SIBO) have attested to this.

And yet, as someone already suffering from tinnitus, I have some reservation. Pimentel and many others routinely offer and prescribe Metrodinazole in place of the Neomycin, so that is something I am considering. However, Metrodinazole is systemic (potentially more side effects outside the gut), whereas Neomycin is not well absorbed outside the gut.

Anyone want to help me make this decision?

Interested in more discussions like this? Go to the Digestive Health Support Group.

Maybe do a trial of each and see how you do? Have you tried Xifaxan?

REPLY

I have previously done Rifaximin and Neomycin. No obvious issues. I had some tinnitus prior to taking Neomycin and since taking it tinnitus and hearing loss in right ear have gotten worse. But there is no way to make a connection to the Neomycin and, as I say, the evidence suggest oral administration (at least at amounts I'm talking about) would not be the cause. Still, there are a handful of case reports, etc. that can give one pause.

REPLY

I have been treated for SBIO twice and they want to treat me for it yet again. My gastroenterologist has said that treatment is often, as in my case, not long lasting. I’m declining a third treatment as I too suffer from tinnitus. Good luck with your decision

REPLY

It's a real issue, potentially. They put me on Rifaximin/neomycin for SIBO in 2015 and after 2 days I got in bed one night and couldn't fall asleep because of the blaring high pitched squeal. So they had me quit neomycin but the ringing remained awful for at least a year. I'm not sure when I habituated because I had to get a white noise machine to drown it out, but at some point it did fade. I have taken other meds that increased tinnitus but that's the only one that caused such long lasting and loud tinnitus for me.

REPLY

Reading about toxicity…. It is scary. I plan to investigate the natural route. On youtube Dr. Berg can explain in simple language a natural effective remedy.

REPLY
Please sign in or register to post a reply.